The AHRQ PSNet Collection comprises an extensive selection of resources relevant to the patient safety community. These resources come in a variety of formats, including literature, research, tools, and Web sites. Resources are identified using the National Library of Medicine’s Medline database, various news and content aggregators, and the expertise of the AHRQ PSNet editorial and technical teams.
Smith WR, Valrie C, Sisler I. Hematol Oncol Clin North Am. 2022;36:1063-1076.
Racism exacerbates health disparities and threatens patient safety. This article summarizes the relationship between structural racism and health disparities in the United States and highlights how racism impacts health care delivery and health outcomes for patients with sickle cell disease.
Uramatsu M, Maeda H, Mishima S, et al. J Cardiothorac Surg. 2022;17:182.
Wrong-patient transfusion errors can lead to serious patient harm. This case report describes a blood transfusion error and summarizes the systems issues that emerged during the root case analysis, as well as the corrective steps implemented by the hospital to prevent future transfusion errors. A previous Spotlight Case featured a near-miss transfusion error and strategies for ensuring safe transfusion practices.
Passwater M, Huggins YM, Delvo Favre ED, et al. Am J Clin Pathol. 2022;158:212-215.
Wrong blood in tube (WBIT) errors are rare but can lead to complications. One hospital implemented a quality improvement project to reduce WBIT errors with electronic patient identification, manual independent dual verification, and staff education. WBIT errors were significantly reduced and sustained over six years.
Farrell C‐JL, Giannoutsos J. Int J Lab Hematol. 2022;44:497-503.
Wrong blood in tube (WBIT) errors can result in serious diagnostic and treatment errors, but may go unrecognized by clinical staff. In this study, machine learning was used to identify potential WBIT errors which were then compared to manual review by laboratory staff. The machine learning models showed higher accuracy, sensitivity, and specificity compared to manual review.
Wyatt KD, Freedman EB, Arteaga GM, et al. Cancer Med. 2020;9:8844-8851.
Chemotherapy medications often have complex dosing which can lead to prescribing errors. This article describes the use of simulation-based training to improve pediatric hematology/oncology providers’ ability to identify and mitigate common chemotherapy ordering errors. The authors suggest that simulation-based training can serve as an alternative to systems-based electronic health record (EHR) improvements.
This analysis of transfusion-related safety incident reports found that such events were more commonly reported for pediatric compared to adult patients. This finding could reflect differences in reporting practices or underlying transfusion safety differences. The authors call for continued attention to transfusion safety.
To investigate the utility of a trigger tool in detecting adverse drug events (ADEs) in pediatric hematology and oncology patients, this study compared the tool with a voluntary reporting system. Implementation of the trigger tool led to inclusion of many cases that were not ADEs (false positives). In contrast, voluntary reporting did not identify all ADEs that were found using the trigger tool, implying under-reporting. These results reinforce prior research suggesting that multiple detection methods are needed to comprehensively detect ADEs. The authors advocate for triggers to be refined according to patient population and hospital setting to augment their usefulness. A previous AHRQ WebM&M perspective discusses the role of trigger tools in identifying ADEs and measuring patient safety.
Walsh KE, Mazor KM, Stille CJ, et al. Arch Dis Child. 2011;96:581-6.
Medication errors can be difficult to detect in ambulatory care, as patients or caregivers administer medications instead of health care providers. This descriptive study used home visits to children with chronic diseases to identify medication errors committed by parents, and found a remarkably high incidence of errors, particularly when parents did not use aids or support tools to help with medication administration. Although many errors were attributable to suboptimal provider–patient communication, physicians were unaware of errors in 80% of cases. An AHRQ WebM&M commentary discusses the effects of parental misunderstanding of medication instructions for their child.
Please select your preferred way to submit a case. Note that even if you have an account, you can still choose to submit a case as a guest. And if you do choose to submit as a logged-in user, your name will not be publicly associated with the case. Learn more information here.